Texas, 2018

Flash Flood and Flood in Texas, October 7, 2018

October 7, 2018 · NWS AMA · 3 events in 2 counties and zones

Clearing skies in the southwest Texas Panhandle allowed thunderstorms to rapidly develop across that region. With weak steering winds under 20 MPH, storms slowly drifted to the northeast mainly staying over parts of Deaf Smith, Oldham, Potter, and Randall counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Clearing skies in the southwest Texas Panhandle allowed thunderstorms to rapidly develop across that region. With weak steering winds under 20 MPH, storms slowly drifted to the northeast mainly staying over parts of Deaf Smith, Oldham, Potter, and Randall counties. Some cores did develop severe hail and did exhibit strong rotation. The main with these storms were the back building and training of thunderstorms that resulted in flash flooding and numerous flooding reports across the aforementioned counties that were still occurring into the morning hours on the 8th. In a time frame of 24-48 hours after the event, several reports from the public and media showed numerous areas around the Bushland area still under a foot or two of still/moving water covering roadways and impacting some barns/outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 7, 3:29 PM CST, 17 minutes earlier.

Area forecast discussion, Oct 7, 3:29 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
429 PM CDT Sun Oct 7 2018

.DISCUSSION...
Partial clearing across the extreme southwest Texas Panhandle
allowed surface-based instability to increase rapidly, with
surface-rooted thunderstorms being able to utilize high levels of
helicity.  Strong to severe thunderstorms initiating in the
warmer air will move northeast, with a severe thunderstorm threat
this evening across the western Texas Panhandle.

Otherwise, few changes have been made to the forecast.  Threat
for heavy rain over multiple periods through Monday evening
continues as longwave trof maintains its strength as it moves
slowly toward forecast area.  Low-level response will be for
continued moist southerly flow.  Showers, thunderstorms and fog
expected tonight and into Monday.

Western sections of the Panhandles may clear Monday afternoon, as
dryline feature sets up.  Resulting surface heating will promote
increasing instability and potential for increased thunderstorm
development.  Cold front Monday night expected to overtake
retreating dryline, moving through all of forecast area by
sunrise Tuesday.  Threat of heavy rain expected to come to an end
shortly after frontal passage.  Existing Flood Watch may need to
be extended through Monday night for some sections.

On Tuesday, cooler and more stable air will reduce severe and
heavy rain threat, but rising motions along elevated frontal
surface will support showers and thunderstorms, particularly in
the morning.

Dry conditions expected Tuesday night through Wednesday night as
main trof axis passes.  By Thursday, next positively-tilted
longwave trof causes strengthening southwest flow aloft, with
remnants of Pacific Hurricane Sergio being drawn toward Texas,
warranting mention of showers and thunderstorms resuming Thursday.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  73  50  62  42 /  90  50  50  40   5
Beaver OK                  55  74  48  59  39 /  90  70  60  80   5
Boise City OK              53  71  41  55  35 /  70  30  40  30  10
Borger TX                  60  76  50  61  43 /  90  50  60  50   5
Boys Ranch TX              57  75  48  62  40 /  90  30  50  30   5
Canyon TX                  58  73  50  62  42 /  90  50  50  30   5
Clarendon TX               60  74  55  67  45 /  90  70  70  60   5
Dalhart TX                 55  73  43  59  36 /  80  30  40  30   5
Guymon OK                  57  74  44  58  37 /  90  50  50  50   5
Hereford TX                57  73  49  63  41 /  90  30  50  20   5
Lipscomb TX                60  72  53  62  43 /  90  80  70  80  10
Pampa TX                   60  73  52  61  42 /  90  60  60  60   5
Shamrock TX                62  73  58  67  46 /  90  90  80  80   5
Wellington TX              60  74  60  70  48 /  90  90  80  80   5

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday evening for the following zones:
     Armstrong...Carson...Collingsworth...Donley...Gray...
     Hemphill...Lipscomb...Roberts...Wheeler.

OK...None.

&&

88/03
Hazardous weather outlook, Oct 7, 2:54 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 PM CDT Sun Oct 7 2018

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected across the Oklahoma and Texas
Panhandles. Some storms in the western one-third of the Texas
Panhandle could become severe this evening. The main severe
threats will be hail up to 2 inches in diameter and gusts up to 70
MPH. Isolated tornadoes will also be possible.

Otherwise, thunderstorms tonight will be capable of producing
heavy rain, which could lead to flooding or flash flooding. A
Flood Watch remains in effect for most of the eastern Texas
Panhandle through tonight.

In addition, areas of fog are expected, with visibilities often
below one mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected Monday through Tuesday morning across
the Oklahoma and Texas Panhandles. Some storms on Monday may
become strong to severe, with large hail and damaging winds being the
main hazards. In addition, heavy rainfall will likely accompany
the strongest storms Monday and Monday night, which may lead to
flooding or flash flooding. A Flood Watch remains in effect for
most of the eastern Texas Panhandle through Monday evening.

Low temperatures Wednesday morning are forecast to fall to
between 34 and 36 degrees across northwest sections of the
Oklahoma and Texas Panhandles. A Frost Advisory may become
necessary for this area late Tuesday night into early Wednesday
morning.

Additional thunderstorms may develop Thursday through Saturday
across the Oklahoma and Texas Panhandles. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening for the
western one-third of the Texas Panhandle. Spotter activation may
be needed again on Monday.

Cockrell

In the hours before

Special weather statement, Oct 7, 2:36 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN OCT 7 2018

TXZ011-016-072115-
Deaf Smith TX-Oldham TX-
336 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 11 miles north of Friona. Additional strong storms were
located near Glenrio and east of Hereford. These storms were moving
northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Bootleg, Wildorado, Simms and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3560 10304 3560 10268 3525 10220 3475 10220
      3475 10304
TIME...MOT...LOC 2034Z 215DEG 24KT 3481 10276

MJG

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Deaf Smith

When
October 7, 3:46 PM CST
Where
Deaf Smith County, 1.84 mi ENE of Hereford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.830, -102.370

Quarter size and just a little bigger than quarter size.

Flash Flood, Potter

When
October 7, 5:26 PM CST
Where
Potter County, 4.74 mi W of Amarillo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.191, -101.903

Underpass of I-40 at Bell Street is flooded and closed.

Flood, Potter

When
October 7, 6:20 PM CST
Where
Potter County, 6.43 mi E of Bushland to 6.82 mi E of Bushland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.187, -101.957

The Texas department of transportation reported that eastbound Interstate 40 frontage road is closed at Helium Road due to flood damage to the roadway. The Soncy Road exit from eastbound Interstate 40 is also closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785350, 785349, 785361.